Blizzard, Stevens
- When
- January 21, 10:00 AM CST to January 22, 12:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Low pressure moved from South Dakota into southern Minnesota on the 21st. Periods of snow resulted between the morning of the 21st and the early morning hours of the 22nd.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure moved from South Dakota into southern Minnesota on the 21st. Periods of snow resulted between the morning of the 21st and the early morning hours of the 22nd. Snowfall totals ranged from around an inch southwest of a line from Madison to Hanley Falls to Springfield to Fairmont where freezing rain and sleet mixed in with the snow to a swath of 6 to 8 inches stretching from Alexandria to St. Cloud to the Twin Cities metropolitan area. After the snow began to taper off during the predawn hours of the 22nd the winds increased dramatically. Sustained winds increased to 30 to 40 MPH across west central and south central Minnesota with gusts as high as 64 MPH. Sustained winds across the remainder of southern Minnesota reached 25 to 35 MPH with gusts up to 50 MPH. Peak wind gusts included 64 MPH at New Ulm, 61 MPH at Blue Earth and Madelia, 60 MPH at St. James and Fairmont, 58 MPH at Starbuck, 55 MPH at Olivia and Morris, 54 MPH at Appleton, 52 MPH at Granite Falls, 51 MPH at Redwood Falls, 47 MPH at Mankato, 46 MPH at Alexandria, 41 MPH at St. Cloud, and 40 MPH at the Minneapolis/St. Paul International Airport. The gusty winds caused widespread blowing and drifting of snow southwest of a line from Alexandria to Willmar to Glencoe to Faribault which dropped visibilities to near zero at times. Snowplow operators were pulled off the road between midnight and 4 AM on the 22nd because of the blizzard conditions. In addition, Interstate 94 was closed west of Alexandria due to severe drifting and low visibilities. Snow drifts of up to 3 feet were reported after the winds died down around midday on the 22nd. Scattered power outages were reported during the pre-dawn hours of the 22nd in Redwood, Brown and Watonwan counties after ice coated power lines were blown down by the high winds. Numerous automobile accidents were also reported region wide during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 21, 4:35 AM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CST FRI JAN 21 2005
.DISCUSSION...
MODELS SHOW TIGHT GRADIENT CONTINUING THRU 14Z NRN ZONES AND AROUND
18Z SRN ZONES. 925MB WINDS FCST TO REMAIN AROUND 40-45KTS WRN CWA
AND 35-40KTS ERN CWA THRU THOSE TIMES...THEN RAPIDLY DECREASE INTO
THE AFT AS SFC HIGH BUILDS IN. MN STATE PATROL REPORTED ROADS CLOSED
AND PLOWS PULLED OFF HWYS OVERNIGHT IN WRN MN. WIND GUSTS AS HIGH AS
60 MPH WERE RECORDED WITH VSBYS DOWN TO 1/4 MILE WITH CONSIDERABLE
DRIFTING. CONDITIONS WILL NOT BEGIN TO IMPROVE GREATLY UNTIL MID
MORNING WHEN THE WINDS START TO LESSEN. THEREFORE BLIZZARD WARNING
IN WRN AND SRN ZONES HAS BEEN EXTENDED TO 18Z. IN CENTRAL AND ERN
ZONES ACCUMULATING SNOW HAS COME TO AN END...BUT WILL HAVE LEFTOVER
PROBLEMS FROM BLOWING SNOW AS 25 TO 40 MPH WINDS MIX DOWN. HAVE
DOWNGRATED WINTER STORM WARNING TO A WINTER WEATHER ADVISORY IN
EFFECT THRU 18Z TO COVER LOW VSBYS AND POOR TRAVEL CONDITIONS.
BY THIS EVE WITH HIGH PRES MOVING IN THE WINDS AND THE BLOWING SNOW
WILL HAVE SETTLED AND SKIES WILL BE CLEARING. THE FRESH SNOWPACK
WITH ALLOW TEMPS TO DIP AT OR JUST BELOW ZERO. THE HIGH WILL PUSH
WELL S OF THE REGION BY SUN WHICH WILL TURN WINDS TO THE S WARM
TEMPS UP INTO THE 20S. WAA KICKS IN SUN AFT AHEAD OF A WEAK CLIPPER
DIVING OUT OF SRN CANADA ACROSS NE MN SUN NIGHT. ADDED SLIGHT CHANCE
-SN NE ZONES WHERE BEST MOISTURE WILL PASS. ON MON NW FLOW ALOFT
WILL KEEP CLDS IN AREA BUT A WRLY WIND OFF THE BLACK HILLS WILL LEAD
TO A RELATIVELY MILD DAY.
LONGER TERM...TUESDAY THROUGH SATURDAY
THE LATEST GFS AND ECMWF MODEL RUNS BOTH SUPPORT OMEGA OR REX BLOCK
SETTING OVER NORTH AMERICA WITH UPPER RIDGE OVER THE WESTERN U.S.
SLOWLY PROGRESSING INTO THE NORTHERN AND CENTRAL PLAINS DURING THE
PERIOD. ONLY FLY IN OVERALL WEATHER PATTERN DURING THE PERIOD IS
SHORTWAVE THAT DROPS SOUTH INTO THE UPPER MIDWEST LATTER HALF OF THE
WORK WEEK. WL GO WITH COUNTERPARTS AND MENTION A CHANCE OF LIGHT
SNOW ON FRIDAY. OTHERWISE A DRY AND MILD PERIOD WITH TEMPERATURES
WARMING INTO THE 30S ON TUESDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING THROUGH NOON
MNZ041-047-048-054>058-064>067-073>077-082>085-091>093
WINTER WEATHER ADVISORY THROUGH NOON
MNZ042>045-049>053-059>063-068>070-078
WI...WINTER WEATHER ADVISORY THROUGH NOON
WIZ014>016-023 >028
&&
MARGRAF/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 600 AM CST FRI JAN 21 2005 MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-221200- BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE- MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS- STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE- 600 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...WINTER STORM WARNING IN EFFECT UNTIL 600 AM CST SATURDAY... A WINTER STORM OVER EASTERN MONTANA...WILL BRING MODERATE TO HEAVY SNOWS OVER WEST CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY. TOTAL SNOW ACCUMULATIONS WILL VARY FROM 4 TO 7 INCHES WITH LESSER AMOUNTS OVER THE FAR SOUTH CENTRAL COUNTIES. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY THIS EVENING. THE COMBINATION OF THESE STRONG WINDS COUPLED WITH ANY NEWLY FALLEN SNOW WILL CREATE SEVERE BLOWING AND DRIFTING...PRODUCING NEAR BLIZZARD CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME BLOWING AND DRIFTING WILL MAKE TRAVEL DIFFICULT IN OPEN AND RURAL AREAS SATURDAY MORNING. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE THE REST OF THE DAY SATURDAY AS WINDS DIMINISH TO UNDER 20 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MNZ043-044-050>052-059>063-068>070-076>078-084-085-093-221200- ANOKA-BENTON-CARVER-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-LE SUEUR- MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE-STEELE-WASECA- WASHINGTON-WRIGHT- 600 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 600 AM CST SATURDAY... A WINTER STORM OVER EASTERN MONTANA...WILL BRING MODERATE TO HEAVY SNOWS OVER MUCH OF CENTRAL MINNESOTA TODAY AND TONIGHT. TOTAL SNOW ACCUMULATIONS WILL VARY FROM 6 TO 9 INCHES. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY TONIGHT. THE COMBINATION OF THESE STRONG WINDS COUPLED WITH ANY NEWLY FALLEN SNOW WILL CREATE SEVERE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL DIFFICULT IN OPEN AND RURAL AREAS SATURDAY MORNING. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE THE REST OF THE DAY SATURDAY AS WINDS DIMINISH TO UNDER 20 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ045-053-WIZ014>016-023>028-221200- BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-KANABEC-PEPIN-PIERCE-POLK- RUSK-ST CROIX- 600 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 600 AM CST SATURDAY... A WINTER STORM OVER EASTERN MONTANA...WILL BRING MODERATE TO HEAVY SNOWS OVER PARTS OF EAST CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN LATER TODAY AND TONIGHT. TOTAL SNOW ACCUMULATIONS WILL VARY FROM 6 TO 10 INCHES. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY TONIGHT. THE COMBINATION OF THESE STRONG WINDS COUPLED WITH ANY NEWLY FALLEN SNOW WILL CREATE DANGEROUS BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AND RURAL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL DIFFICULT IN OPEN AND RURAL AREAS SATURDAY MORNING. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE THE REST OF THE DAY SATURDAY AS WINDS DIMINISH TO UNDER 20 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
24 blizzard, 18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438289, 5438290, 5438291, 5438292, 5438293, 5438294, 5438295, 5438296, 5438297, 5438298, 5438299, 5438300, 5438301, 5438302, 5438303, 5438304, 5438305, 5438306, 5438307, 5438308, 5438375, 5438376, 5438377, 5438378, 5438379, 5438380, 5438381, 5438382, 5438383, 5438384, 5438385, 5438386, 5438387, 5438388, 5438389, 5438390, 5438391, 5438392, 5438393, 5438394, and more.